Idaho, 2024

Damaging Winds in Idaho, July 19, 2024

July 19, 2024 · NWS PIH · 12 events in 1 county or zone

Extensive damage from thunderstorms on July 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Extensive damage from thunderstorms on July 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 19, 1:10 PM MST, 3 hours 42 minutes earlier.

Area forecast discussion, Jul 19, 1:10 PM MST, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
210 PM MDT Fri Jul 19 2024

.SHORT TERM...Tonight through Sat night. Nearly stationary high
pressure continues over the western states, and its center is
expected to shift to the west from the Four Corners area to over
Nevada. This will shift to more northerly upper level flow which
might help take the edge off temperatures after this period, but
until then, conditions stay hot and for tonight the temperatures
in the Shoshone-Lava Beds area will stay warm enough that a Heat
Advisory is forecast. And it has been issued earlier this
afternoon.

Winds are light, and the only consideration is thunderstorm
activity as the upper level southerly flow we currently have opens
the gate to subtropical moisture to feed northward. This moist and
unstable air will bring dry thunderstorms to the region. However,
right now, the risk of thunderstorms appears to be widespread
below the 25 percent threshold, meaning that thunderstorms should
be isolated. The sounding profiles have the characteristic
"inverted V" pattern for dry thunderstorms and very gusty outflow,
both this early evening and Sat afternoon/evening.

Finally, haze and smoke from fires in eastern Oregon and the Bench
Lake incident near Stanley are contributing to situation. Messick

.LONG TERM...Sunday through Friday. Ensembles and clusters remain in
very good agreement throughout the extended period. Ridge of high
pressure remains quite amplified across Idaho early in the period,
but weakens mid week as Pacific low shifts inland over BC Canada.
Expect temperatures to remain robust with daytime highs generally in
the 90s. There is a slight risk of thunderstorms moving into
midweek, increasing as the low approaches and pushes a cold front
through the region late in the week. DMH

&&

.AVIATION...Satellite and radar imagery showing convection beginning
to develop along the Utah border, similar to previous days. Will
maintain VCTS at all sites this afternoon and early evening.
Potential wind gusts approaching 45kts. Outside of thunderstorm
activity today, expect VFR conditions with return to light
downvalley winds overnight. DMH

&&

.FIRE WEATHER...Hot and dry under high pressure that will
fortunately keep winds light. The greater risk for critical fire
weather situations is the thunderstorm activity expected into
early next week. At this time, at least through Mon night, the
threat remains isolated thunderstorms. Afternoon humidity remains
low, especially lower elevations that get below 15 percent. Little
change expected until maybe next Thu, when a trough may break
through the upper level ridge. Messick

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from midnight tonight to midnight MDT Saturday
night for IDZ051.

&&

In the hours before

Local storm report, Jul 19, 3:29 PM MST, 1 hour 23 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
429 PM MDT Fri Jul 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     Tstm Wnd Gst     1 ENE Howe              43.78N 112.98W
07/19/2024  M46 MPH          Butte              ID   Mesonet

            Mesonet station HOW.

&&

KSmith
Special weather statement, Jul 19, 4:16 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Pocatello ID
516 PM MDT Fri Jul 19 2024

IDZ052-054-200000-
Arco/Mud Lake Desert ID-Lower Snake River Plain ID-
516 PM MDT Fri Jul 19 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL BINGHAM COUNTY
MOVING SOUTHEAST TOWARD SPRINGFIELD THROUGH 600 PM MDT...

At 515 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Taber, or 21 miles north of American Falls
Reservoir, moving south at 15 MPH.

HAZARD...Wind gusts of 50 to 55 MPH.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pingree, Springfield, and Sterling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4328 11295 4336 11272 4309 11253 4298 11290
TIME...MOT...LOC 2315Z 344DEG 14KT 4323 11279

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

KSmith
Local storm report, Jul 19, 4:30 PM MST, 22 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
530 PM MDT Fri Jul 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     Tstm Wnd Gst     12 NW Atomic City       43.55N 113.01W
07/19/2024  M50 MPH          Butte              ID   Mesonet

            Mesonet station LOS - Lost River Rest Area.

&&

KSmith
Local storm report, Jul 19, 4:31 PM MST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
531 PM MDT Fri Jul 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     Tstm Wnd Gst     12 SE Butte City        43.50N 113.05W
07/19/2024  M49 MPH          Butte              ID   Mesonet

            Mesonet station RWM - INL Radioactive Waste
            Mgmt.

&&

KSmith
Special weather statement, Jul 19, 4:52 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Pocatello ID
552 PM MDT Fri Jul 19 2024

IDZ051-052-054-055-057-058-062-200045-
Eastern Magic Valley ID-Arco/Mud Lake Desert ID-
Marsh and Arbon Highlands ID-Shoshone/Lava Beds ID-
Raft River Region ID-Blackfoot Mountains ID-
Lower Snake River Plain ID-
552 PM MDT Fri Jul 19 2024

...STRONG THUNDERSTORM OUTFLOW WINDS TRACKING SOUTHEAST ACROSS THE
LOWER SNAKE RIVER PLAIN INCLUDING AMERICAN FALLS RESERVOIR WITH
GUSTS OF 45 TO 55 MPH...

At 549 PM MDT, Doppler radar was tracking strong thunderstorm
outflow winds along a line extending from near Moreland to American
Falls Reservoir to 13 miles west of Aberdeen. Movement was southeast
at 25 MPH. An additional pocket of strong winds was located just
south of Taber also tracking southeast.

HAZARD...Wind gusts of 50 to 55 MPH. A wind gust measured at 53 MPH
         was recorded in Taber at 535 PM MDT.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pocatello, Blackfoot, American Falls, American Falls Reservoir,
Neeley, Chubbuck, Aberdeen, Inkom, Fort Hall Bannock Creek Lodge,
Pingree, Pocatello Airport, Fort Hall Putnam Lodge, Fort Hall Buffalo
Lodge, Fort Hall Eagle Lodge, Taber, Portneuf Gap, Fort Hall
Townsite, Springfield, Rockford, and Moreland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These winds may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

If on or near American Falls Reservoir, get out of the water and
move indoors or inside a vehicle. Strong winds will create rough
chop. Remember, lightning can strike out to 10 miles from the parent
thunderstorm. If you can hear thunder, you are close enough to be
struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.

&&

LAT...LON 4303 11195 4268 11239 4257 11302 4312 11329
      4322 11288 4342 11262
TIME...MOT...LOC 2349Z 326DEG 21KT 4322 11241 4301 11270 4295 11310

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

KSmith

The radar

The Pocatello radar (KSFX), 26 km away, was scanning. The volume nearest the first event began at 23:48 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bingham

When
July 19, 4:52 PM MST to 5:05 PM MST
Where
Bingham County, 3 mi E of Taber
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
911 Call Center
Coordinates
43.320, -112.570

Bingham County reported 5 power poles snapped off near Taber and N 1400 W and US 26 with fires also reported.

Thunderstorm Wind, Bingham

When
July 19, 5:10 PM MST to 5:25 PM MST
Where
Bingham County, 3 mi NNW of Rockford
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
43.220, -112.573

A large tree downed north of Rockford at intersection of W 200 N and N 1400 W.

Thunderstorm Wind, Bingham

When
July 19, 5:20 PM MST to 5:30 PM MST
Where
Bingham County, 1 mi NE of Rockford
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
43.190, -112.536

Numerous singles blown off residential roof along Idaho 39 in Rockford.

Thunderstorm Wind, Bingham

When
July 19, 5:22 PM MST to 5:35 PM MST
Where
Bingham County, 1 mi E of Rockford
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
43.180, -112.530

A large pine tree uprooted and down on a fence one mile east of Rockford.

Thunderstorm Wind, Bingham

When
July 19, 5:46 PM MST to 6:00 PM MST
Where
Bingham County, 1 mi WSW of Blackfoot
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
43.175, -112.368

Large pine tree uprooted on corner of W Center St and Lansing St.

Thunderstorm Wind, Bingham

When
July 19, 5:47 PM MST to 6:13 PM MST
Where
Bingham County, 1 mi ESE of Blackfoot
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
43.175, -112.332

Idaho Power reported approximately 7,700 customers without power from Gibson to Blackfoot to Wapello.

Thunderstorm Wind, Bingham

When
July 19, 5:48 PM MST to 6:05 PM MST
Where
Bingham County, Blackfoot
Measured
52 kt (60 mph) estimated gust
Property damage
$250
Reported by
Public
Coordinates
43.180, -112.350

Window at a residence broken by flying tree limb.

Thunderstorm Wind, Bingham

When
July 19, 5:49 PM MST to 6:10 PM MST
Where
Bingham County, 1 mi SW of Blackfoot
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
43.170, -112.364

Large tree uprooted and down on a truck near the intersection of Dennis St and Opal Str.

Thunderstorm Wind, Bingham

When
July 19, 5:50 PM MST to 6:10 PM MST
Where
Bingham County, 1 mi S of Blackfoot
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
43.166, -112.350

Large tree downed at Blackfoot High School.

Thunderstorm Wind, Bingham

When
July 19, 5:50 PM MST to 6:05 PM MST
Where
Bingham County, 1 mi SSE of Blackfoot
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
43.167, -112.342

Large tree downed on wood stockade fence knocking it down. Occurred along Pendlebury Lane. Power outage also reported.

Thunderstorm Wind, Bingham

When
July 19, 5:55 PM MST to 6:10 PM MST
Where
Bingham County, 2 mi SE of Blackfoot
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
43.160, -112.322

Two trees downed on River Ranch Rd.

Thunderstorm Wind, Bingham

When
July 19, 6:15 PM MST to 6:30 PM MST
Where
Bingham County, 1 mi SW of Gibson
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
43.070, -112.434

Mesonet station FTH1 recorded a 59 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2024Every state in 2024This day in weather historyWarnings in Idaho, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1206209, 1206210, 1206211, 1206212, 1206213, 1206215, 1206216, 1206217, 1206218, 1206220, 1206221, 1206222.